64 Students Hospitalised After Adverse Reactions To Bilharzia Drugs

At least 64 students of Government Science Secondary School, Batagarawa, in Katsina State, have been hospitalised after reportedly experiencing adverse reactions following the administration of drugs during a bilharzia prevention and treatment exercise.

Gatekeepers News reports that the students were taken to Ahmadi Rimi General Hospital and Turai Yar’Adua Maternal and Child Hospital in Katsina after developing symptoms including vomiting, abdominal discomfort and dizziness.

The incident reportedly triggered panic among parents and members of the school community, particularly after some students were said to have arrived at the hospitals unconscious.

The Medical Director of Ahmadi Rimi General Hospital, Dr Auwal Sani, confirmed that some of the students were unconscious on arrival but said they were responding positively to treatment.

Sani explained that the drugs were administered after the students’ heights were measured to determine the appropriate dosage.

Two of the affected students, Abubakar Muhammad and Hassan Muhammad, said the number of tablets given to each student varied according to height. While some received three tablets, others were given two or one.

A parent, Ma’aruf Sani, who visited his children at the hospital, said they had fully recovered from the reactions.

The Katsina State Commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, also confirmed the incident during a telephone conversation, saying all the affected students had recovered and arrangements were underway for their return to school.

“The affected students have fully recovered, and we are making arrangements for their return to school,” Jibia said.

The commissioner explained that the drug administration exercise was carried out by the Primary Health Care Authorities in collaboration with Batagarawa Local Government Area.

He urged parents and residents not to panic, assuring them that the state government would investigate the incident to establish what went wrong.

Jibia added that food was being provided to the students before their return to school.

Bilharzia, also known as schistosomiasis, is a parasitic disease commonly targeted by preventive treatment programmes in communities where the infection is prevalent.

However, the precise cause of the reactions reported in Katsina remains unclear. As of the time of filing this report, no official findings had been released to establish whether the symptoms resulted from the medication, dosage-related issues or other factors.